Vomited, Should I Redose?

Question

Hello,

I recently had a ten day bout with some sort of food poisoning.

On the first day of the illness, I vomited about an hour after taking my meds (efavirenz, tenofovir, lamivudine).

How long does it take to absorb these meds into the blood stream? In the future, would you recommend re-dosing after vomiting or not?

Thank you.

Answer

As a general rule, if you see pills in the vomitus, you should re-dose. After one hour, it is likely that most of the contents of the pills have been acidified in the stomach and emptied from the stomach into the duodenum, so re-dosing would not be necessary.

It takes about 20 minutes for 1/2 of a meal to leave the stomach, so, also as a general rule, over 30 minutes following ingestion of the pills would be a reasonable cut off time for re-dosing.

I urge you to talk to your doctor about your concern and this response.